Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 331, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 23, 2014, 4:26 PM CDT for Wichita County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2014, 4:26 PM CDT (21:26 UTC)
- Expired
- Sep 23, 2014, 5:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 4:50 PM CDT | HAIL 1.25 | 11 S Leoti, KS | LOST ELECTRICITY FOR A LITTLE WHILE. HAIL FULLY COVERED THE GROUND WITH MOSTLY SMALLER HAIL SIZES. |
| Sep 23, 5:03 PM CDT | HAIL 1 | Lydia, KS | GROUND COMPLETELY COVERED THE GROUND. HAIL DAMAGE TO GUTTER. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -510 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
212
WUUS53 KGLD 232126
SVRGLD
KSC203-232230-
/O.NEW.KGLD.SV.W.0331.140923T2126Z-140923T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM CDT TUE SEP 23 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 426 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF LEOTI...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEOTI...MARIENTHAL AND LYDIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3828 10151 3846 10152 3851 10113 3826 10113
3826 10127
TIME...MOT...LOC 2126Z 273DEG 8KT 3839 10142
HAIL...1.00IN
WIND...60MPH
$$
DR3 follow-up statements
247
WWUS53 KGLD 232136
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM CDT TUE SEP 23 2014
KSC203-232230-
/O.CON.KGLD.SV.W.0331.000000T0000Z-140923T2230Z/
WICHITA KS-
436 PM CDT TUE SEP 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN WICHITA COUNTY...
AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
LEOTI...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LYDIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3829 10150 3842 10150 3848 10113 3826 10113
3826 10127
TIME...MOT...LOC 2135Z 284DEG 8KT 3837 10139
HAIL...1.25IN
WIND...60MPH
$$
DR007
WWUS53 KGLD 232147
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM CDT TUE SEP 23 2014
KSC203-232230-
/O.CON.KGLD.SV.W.0331.000000T0000Z-140923T2230Z/
WICHITA KS-
447 PM CDT TUE SEP 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN WICHITA COUNTY...
AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
LEOTI...MOVING SOUTHEAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LYDIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3828 10144 3842 10143 3842 10113 3826 10113
3826 10127
TIME...MOT...LOC 2147Z 293DEG 11KT 3835 10135
HAIL...1.50IN
WIND...60MPH
$$
DR301
WWUS53 KGLD 232226
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM CDT TUE SEP 23 2014
KSC203-232236-
/O.EXP.KGLD.SV.W.0331.000000T0000Z-140923T2230Z/
WICHITA KS-
526 PM CDT TUE SEP 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY
WILL EXPIRE AT 530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3828 10144 3842 10143 3842 10113 3826 10113
3826 10127
TIME...MOT...LOC 2222Z 273DEG 8KT 3835 10135
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:39 PM CDT, 47 minutes earlier.
Area forecast discussion, Sep 23, 3:39 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 239 PM MDT TUE SEP 23 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 238 PM MDT TUE SEP 23 2014 LATEST SATELLITE AND UPPER AIR ANALYSIS INDICATE A CLOSED UPPER LEVEL LOW OVER THE NORTHERN PLAINS. EXTENDING SOUTH FROM THE UPPER LEVEL LOW IS AN UPPER LEVEL TROUGH AXIS. AT THE SURFACE A TROUGH WAS MOVING EASTWARD. ALONG THE TROUGH AND UNDER UPPER LEVEL TROUGH AXIS SOME SHOWERS WERE BEGINNING TO DEVELOP OVER KIT CARSON AND CHEYENNE COUNTIES. THROUGH THE REST OF THE AFTERNOON EXPECT THE SURFACE TROUGH TO CONTINUE MOVING EASTWARD AHEAD OF THE UPPER LEVEL TROUGH AXIS...WITH STORMS DEVELOPING ALONG THE SURFACE FEATURE. MORE ISOLATED STORMS WILL DEVELOP BEHIND THE SURFACE TROUGH AHEAD OF AN UPPER LEVEL TROUGH AXIS. STORM COVERAGE WILL INCREASE TOWARD LATE AFTERNOON AS THE STORMS MOVE EAST INTO HIGHER INSTABILITY. THIS EVENING STORM COVERAGE WILL REACH A PEAK THEN GRADUALLY DIMINISH AS SURFACE HEATING DISSIPATES. OVERNIGHT KEPT IN SOME VERY LOW CHANCES TO ACCOUNT FOR SOME LINGERING LIFT PRIOR TO THE UPPER LEVEL TROUGH AXIS MOVING EAST OF THE AREA. MEANWHILE THE SURFACE TROUGH MOVES ROUGHLY HALFWAY THROUGH THE AREA BEFORE WASHING OUT. WEDNESDAY DRY AND SLIGHTLY WARMER CONDITIONS WITH LIGHT WINDS CAN BE EXPECTED BEHIND THE UPPER LEVEL TROUGH AXIS. THE SURFACE TROUGH MOVES THROUGH THE AREA WITH WINDS TURNING TO THE NORTHWEST THEN THE EAST BEHIND IT. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 114 PM MDT TUE SEP 23 2014 A SYSTEM DIGGING INTO THE GREAT BASIN WILL CAUSE UPSTREAM RIDGE AMPLIFICATION WHICH WILL BE THE DOMINANT FEATURE AT LEAST THROUGH THE WEEKEND. DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES ARE EXPECTED. THE WESTERN TROUGH WILL BECOME CLOSED LOW AND MAKE ONLY VERY SLOW PROGRESS TOWARDS THE ROCKIES. THE FIRST HINT OF PRECIPITATION CHANCES ASSOCIATED WITH THAT SYSTEM DOES NOT ARRIVE UNTIL MONDAY AT THE EARLIEST. BY THAT TIME IT IS WEAKENING AND TRACKING ACROSS THE NORTHERN ROCKIES. WILL CARRY SOME LOW POPS DURING THAT TIME PERIOD BUT PATTERN DOES NOT LOOK VERY GOOD FOR PRECIPITATION CHANCES. TEMPERATURES WILL BEGIN A SLOW COOLING TREND OVER THE WEEKEND...REACHING NEAR NORMAL BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1151 AM MDT TUE SEP 23 2014 VFR CONDITIONS FORECAST FOR THE 18Z TAFS. MAIN ISSUE WILL BE THE TIMING OF THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. ANTICIPATE STORMS TO INITIALLY FORM ALONG A SURFACE TROUGH THAT IS CURRENTLY MOVING IN FROM THE WEST. THE STORMS WILL THEN MOVE EASTWARD. AM THINKING THE COVERAGE WILL BE SPARSE ENOUGH TO NOT NECESSITATE A MENTION IN THE KGLD TAF BUT WILL BE ENOUGH TO MENTION IN THE KMCK TAF. BEHIND THE TROUGH WINDS WILL TURN TO THE WEST TONIGHT THEN THE NORTHWEST WEDNESDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...024 AVIATION...JTL
Hazardous weather outlook, Sep 23, 11:30 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT TUE SEP 23 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241630- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT TUE SEP 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT DURING THE LATE AFTERNOON AND EARLY EVENING SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED EAST OF A TRIBUNE TO COLBY AND MCCOOK LINE. LARGE HAIL UP TO HALF DOLLAR SIZE WILL BE THE PRIMARY THREAT...ALTHOUGH DAMAGING WINDS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANY SEVERE WEATHER REPORTS BY PHONE OR THROUGH SOCIAL MEDIA ARE APPRECIATED. JTL
In the hours before
Special weather statement, Sep 23, 4:19 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 419 PM CDT TUE SEP 23 2014 KSZ042-232130- WICHITA KS- 419 PM CDT TUE SEP 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WICHITA COUNTY UNTIL 430 PM CDT... AT 418 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LEOTI...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEOTI AND MARIENTHAL. LAT...LON 3846 10152 3856 10113 3831 10113 3830 10151 TIME...MOT...LOC 2118Z 268DEG 15KT 3839 10144 DR
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:16 PM CDT | Special Weather Statement | GLD | Cheyenne | 44 min |
| Sep 22, 9:31 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 44 min |
| Sep 22, 9:37 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 38 min |
| Sep 22, 11:10 PM CDT | Areal Flood Warning | GLD | Cheyenne, Sherman | 6 hr |
| Sep 22, 11:32 PM CDT | Special Weather Statement | GLD | Sherman | 43 min |
| Sep 23, 4:19 PM CDT | Special Weather Statement | GLD | Wichita | 11 min |
| Sep 23, 5:17 PM CDT | Special Weather Statement | GLD | Cheyenne | 58 min |
| Sep 23, 6:24 PM CDT | Special Weather Statement | GLD | Greeley | 36 min |
| Sep 23, 6:52 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.